New York, 2003

Damaging Winds in New York, June 14, 2003

June 14, 2003 · NWS OKX · 3 events in 3 counties and zones

In Suffolk County, a trained spotter reported numerous trees downed, small hail, and localized street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cluster of severe thunderstorms moved southeast, they produced damaging wind gusts, small hail, and torrential rain.In Nassau County, high wind gusts downed a power line in Lattingtown and trees in Syosset, which were reported by local law enforcement.In Queens, the NYC Office of Emergency Management reported numerous trees down in Jamaica and Briarwood.In Suffolk County, a trained spotter reported numerous trees downed, small hail, and localized street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 14, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 14, 2:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT SAT JUN 14 2003

.SYNOPSIS...ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON/EVENING AS
A WEAK FRONT TRIES TO ENTER THE LOCAL AREA.  ANY SVR THREAT SHOULD
BE PRIMRLY DMG WINDS AND POSBLY HAIL. THE COLD FRONT WILL CROSS THE
LOCAL AREA OVERNGHT WITH WINDS GOING FROM SW TO NW AND EVENTUALLY N
BY EARLY SUNDAY MORNING. THE QUIET AND DRY WEATHER SHOULD ARRIVE ON
SUNDAY AND REMAIN THROUGH AT LEAST THE MID WEEK. SUNDAY AND MONDAY
SHOULD BE BEAUTIFUL WITH A NORTHWEST FLOW ALOFT...LOW HUMIDITY AND
BELOW NORMAL TEMPS EXPECTED FOR MONDAY.

THE NEXT RAIN MAKER SEEMS TO BE ON TOWARDS THE END OF THE WEEK AS
ANOTHER TROF DROPS INTO THE LOCAL AREA THURSDAY AFTERNOON AND REMAIN
UNTIL THE DAY ON FRIDAY.  AT THIS TIME NEXT WEEKEND LOOKS DRY AS SFC
HIGH BEGINS TO BUILD INTO THE AREA.

.HYDRO... THE RISK OF SOME CONVECTIVE ACTIVITY CONTINUES TO BE A
CONCERN THROUGH THIS EVENING. FLOODING WILL BE DUE TO BRIEF HEAVY
DOWNPOURS ALONG AND AHEAD OF THE FRONT. MAINLY MINOR NUISANCE/URBAN
FLOODING POTENTIAL ALONG WITH SOME OF THE FLASHY...FAST RESPONDING
STREAMS OF NORTHEAST NEW JERSEY.
&&

.AVIATION...VFR WITH MVFR TO IFR CONDITIONS WITH CONVECTION THROUGH
23Z...THEN VFR FOR OVERNIGHT. THERE MAY BE SOME FOG CAUSING MVFR
CONDITIONS.
&&

.MARINE...NO PROBLEMS. QUIET.
&&

.CURRENT WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
NJ...SEVERE THUNDERSTORM THROUGH 7 PM NJZ002>005-011-142215.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 14, 11:45 AM EST, 3 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-150000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT SAT JUN 14 2003

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING FOR A PORTION OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY
AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING WINDS.

LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS
DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH
THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING
SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT.

ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING
PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER
UPDATES.
Special weather statement, Jun 14, 1:48 PM EST, 1 hour 12 minutes before
CTZ009-NJZ002>006-NYZ069-071>073-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT SAT JUN 14 2003

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WHITE PLAINS AIRPORT TO 15 MILES WEST OF CHARLOTTESBURG...MOVING SOUTHEAST
AT 30 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
TAPPAN...PIERMONT...WOODCLIFF LAKE...SADDLE RIVER AROUND 255
PM...HARTSDALE AROUND 300 PM...

SMALL HAIL...WIND GUSTS UP TO 57 MPH...TORRENTIAL RAINS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. MOTORISTS ARE URGED TO USE CAUTION AS HEAVY RAINS FROM THESE
THUNDERSTORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS.
Special weather statement, Jun 14, 2:21 PM EST, 39 minutes before
NJZ003-NYZ071>073-076-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
321 PM EDT SAT JUN 14 2003

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HACKENSACK...MOVING
SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
TRIBOROUGH BRIDGE...LAGUARDIA AIRPORT...ASTORIA...LONG ISLAND CITY
AROUND 345 PM...
FLUSHING AROUND 400 PM...

WIND GUSTS FROM 46 MPH TO 57 MPH...DIME SIZE HAIL UP TO ONE HALF
INCH IN DIAMETER...HEAVY RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTNING HAS BEEN OBSERVED WITH THIS STORM. HEAVY RAINS FROM THIS
SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS.
Special weather statement, Jun 14, 2:31 PM EST, 29 minutes before
NJZ003-NYZ071>073-076-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
331 PM EDT SAT JUN 14 2003

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HACKENSACK...MOVING
SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
TRIBOROUGH BRIDGE...LAGUARDIA AIRPORT...ASTORIA...LONG ISLAND CITY
AROUND 345 PM...
FLUSHING AROUND 400 PM...

WIND GUSTS FROM 46 MPH TO 57 MPH...DIME SIZE HAIL UP TO ONE HALF
INCH IN DIAMETER...HEAVY RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTNING HAS BEEN OBSERVED WITH THIS STORM. HEAVY RAINS FROM THIS
SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS.
Special weather statement, Jun 14, 2:35 PM EST, 25 minutes before
NYZ077-078-142030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
335 PM EDT SAT JUN 14 2003

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTHWEST OF
BAYVILLE...MOVING EAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CENTRE ISLAND...MILL NECK...UPPER BROOKVILLE AROUND 350 PM...
LLOYD HARBOR...COVE NECK AROUND 355 PM...

PEOPLE IN AND AROUND NORTHEAST NASSAU COUNTY AND WESTERN SUFFOLK
COUNTY ARE URGED TO SEEK SHELTER...AS WIND GUSTS FROM 46 MPH TO 57
MPH....HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY ALSO FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

The radar

The Brookhaven radar (KOKX), 62 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
June 14, 3:00 PM EST to 3:15 PM EST
Where
Nassau County, Lattingtown
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -73.600

Thunderstorm Wind, Queens

When
June 14, 3:30 PM EST
Where
Queens County, Central Portion
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -73.850

Thunderstorm Wind, Suffolk

When
June 14, 3:30 PM EST
Where
Suffolk County, West Islip
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.700, -73.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373180, 5373259, 5373260.